Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Blacksburg, VA

May 19, 2001Giles County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 19, 2001, 3:54 PM EDT for Giles County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2001, 3:54 PM EDT (19:54 UTC)
Expired
May 19, 2001, 7:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Giles County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 191958
FFWRNK
VAC071-192300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 700 PM EDT.

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 6 MILES SOUTHEAST OF
  PEARISBURG...MOVING EAST AT 25 MPH.

A SPOTTER REPORTED WATER OVER ROADWAYS IN STAFFORDSVILLE AT 3:50 PM.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IfN STAFFORDSVILLE AND ALONG THE BIG WALKER CREEK.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

.END
$$

02

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:45 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 19, 2:45 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT SAT MAY 19 2001

KFCX WSR-88D INDICATED SCT CONVECTION (SHOWERS AND THUNDERSTORMS)
DEVELOPING QUICKLY THIS AFTERNOON ESP ALONG THE WESTERN PORTION OF
CWA. SFC LOW NEAR PAH CLEARLY DEFINED ON AWIPS VISIBLE SATELLITE
IMAGE. THANKS FOR THE RAPID SCAN. SHORTWAVE WILL PROPEL SFC FRONTAL
BOUNDARY SLOWLY SOUTH THIS AFTERNOON AND EVENING. THE FRONT WILL
DRIFT TOWARDS THE VA/NC BORDER...THEN STALL IN RESPONSE TO THE APCHG
85H LOW OVER TN. THE MAIN SVR WX THREAT FOR HAIL...WINDS AND HEAVY
RAIN FOR THIS AFTERNOON AND EVENING WILL BE SOUTH OF FRONT IN THE
MOIST AND UNSTABLE AIR. WITH RECENT RAINS...WILL HAVE TO MONITOR SE
WV AND WESTERN VA FOR POTENTIAL FLASH FLOOD WATCH. THUNDERSTORMS
ARE PROGRESS BUT WILL HAVE TO WATCH FOR TRAINING ECHOES. BEST CAPES
(2000 PLUS ) AND LIS ( MINUS 5) PROGD TO BE ACRS SOUTHSIDE. ETA AND
NGM ARE SHOWING A SLOWER SEWD MOVEMENT OF THE CONVECTIVE VORT INIT
OVR WRN TN SAT NIGHT INTO SUN MORNING AS IT MOVES ACRS THE SERN U.S.
BOTH OF THESE MODELS ARE SLOWER WITH THIS VORT...THE ETA IS TRENDING
SLIGHTLY FARTHER TO THE SOUTH AND THE NGM SLIGHTLY FARTHER TO THE
NORTH FROM THEIR PREV RUN. I MADE SOME ADJUSTMENTS TO POPS ON
SUNDAY. FRONTAL BNDRY WILL STILL BE DRAPTED ACRS REGION AND EAST
UPSLOPE FLOW MAY GENERATE SOME SHOWERS. IN THE EXTENDED
PERIOD...CLOSED LOW PROGD TO DEVELOP OVER OHIO VALLEY. UNABLE TO
REVIEW ALL THE LONG RANGE MODELS...WILL NOT MAKE TO MANY CHANGES.
ZONES WILL BE OUT BY 400 PM. HAVE A GOOD EVENING.

FCSTID = 7
PRELIMINARY CCF NUMBERS
ROA   60  72  55  75 /  50  40  20  10
LYH   60  72  55  75 /  50  40  20  10
DAN   62  77  60  78 /  60  50  30  10
BLF   57  70  55  72 /  60  50  30  10
LWB   53  70  52  72 /  60  40  20  10
BCB   57  70  55  72 /  60  50  30  10
TNB   57  71  55  70 /  60  50  30  10

.RNK...
NC...NONE.
VA...NONE.
WVr...NONE.

07

In the hours before

Special weather statement, May 19, 11:28 AM EDT, 4 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-192200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 AM EDT SAT MAY 19 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...

A WEAK COLD FRONT DRAPED ACROSS SOUTHERN WEST VIRGINIA AND CENTRAL
VIRGINIA WILL CONTINUE TO SLOWLY DROP SOUTH LATER THIS AFTERNOON AND
EVENING...BEFORE STALLING ALONG THE NORTH CAROLINA BORDER OVERNIGHT.
HOWEVER THE WESTERN PORTION MAY REMAIN NEARLY STATIONARY ACROSS
SOUTHERN WEST VIRGINIA. WARM AND UNSTABLE AIR AHEAD OF THE
FRONT...WITH THE AID OF AN APPROACHING UPPER LEVEL
DISTURBANCE...WILL GIVE RISE TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE...ESPECIALLY OVER SOUTHERN AND SOUTHWEST VIRGINIA INTO
NORTHWEST NORTH CAROLINA BY EARLY THIS EVENING. THE PRIMARY SEVERE
THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...ALTHOUGH
DAMAGING WINDS ARE ALSO POSSIBLE WITH SOME OF THE STRONGEST STORMS.

IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE SHOWERS AND
STORMS...WITH THE POTENTIAL TO SEE AN INCH OR TWO IN SOME LOCATIONS.
GIVEN THE HEAVY RAINFALL OF THE PAST WEEK...ADDITIONAL HEAVY RAIN
COULD LEAD TO MORE FLOODING IN SPOTS ESPECIALLY ACROSS SOUTHEAST
WEST VIRGINIA AND WESTERN VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON.

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:12 PM EDTSevere Thunderstorm WarningRNKHalifax33 min
May 19, 4:21 PM EDTSevere Thunderstorm WarningRNKCampbell39 min
May 19, 4:28 PM EDTSevere Thunderstorm WarningRNKFloyd, Pulaski47 min
May 19, 4:41 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania49 min
May 19, 5:00 PM EDTSevere Thunderstorm WarningRNKGiles30 min
May 19, 5:27 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville48 min
May 19, 5:30 PM EDTSevere Thunderstorm WarningRNKHalifax45 min
May 19, 5:42 PM EDTSevere Thunderstorm WarningRNKFranklin33 min
May 19, 5:52 PM EDTFlash Flood WarningRNKHalifax113 min
May 19, 6:07 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville38 min
May 19, 6:41 PM EDTFlash Flood WarningRNKHenry, City of Martinsville2 hr

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.